News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Anxiety/ phobias/ Bad fiew days with hard heart beat


 JRM - Sun Sep 09, 2007 10:51 pm

Heres my run down, Male, 35, dad has low BP and only 3 heart valves, mother has High BP, both are in their 80's.
I suffer from agoraphobia and panic attacks. The last fiew days have been bad with having a hard heart beat and mild chest pains (in left side breast near harm pit) I havent been abol to make it back to my GP because of my phobias but we do comunicate on a daily basis and I have been sending him a monthly log of my symptons and my medication dosages and intervuls.
Heres my question I have been taking 1/4 pill of clnoazepam (1mg pill) once a day for the last 4 months. Prior to that I was taking 1/2 pill once a day. Last week I was suspose to see the doc (never made it chickened out) and I upped my dose back to 1/2 pill the following day my hard heart beats returned (sofar max bpm has been 108) the following day they calmed down and everything was back to normal. This past week I did the same thing and still couldnt make it back to the doc but I did send him my monthly log. That eve he called me asked what I thought the chest pains were from ? (had me confused so I replied what I thought, and that was from either anxiety or over working my chest muscles, I do alot of physical work druing the day) and wants me to take Atenolol for a fiew days to see if it drops my heart rate. .25mg pill cut in 1/2 3 times a day. Well the hard hart beat and palps have returned friday and have not given me an inch of rest. Followed by chest pains and left arm feeling funky (no other word for it) I called the doc but he is out till wed. and I am getting nervous is it a heart prroblem or an anxiety flair up. I have never had them last for 3 days. My BP has only maxed out at 129/89 pls 108 but usually runs around 122/75 pls 79-88 during the day. In the am just waking 116/77 54bpm, Usually when it is that low during the day I feel like a sloth. I read up on the beta blockers and they say they do drop the bpm but also they drop blood pressure. From what I read on the web (probably not a good thing for me) I fall into the average or normals. I am not question my doc but I am worried that the Atenolol might mask a problem or make me feel worse then I already do. Or is it my body is thinking it is going trought withdrawals from the clonazepam. Or is there something else. My last EKG was 4 years ago and at that time everything checked fine, I know alot can change in a year. In april they did a full blood workup and after 3 vials of blood all the tests came back normal.
Sorry if I am running on just trying to cover all the info bases sorta speak.
 JRM - Sun Sep 09, 2007 11:33 pm

I wanted to add that I am medication sensetive. What is concidered a normal dosage for most people 1/4/ of that amount will work on me. Example 2 advils will knock me out.
 John Kenyon, CNA - Wed Sep 12, 2007 7:24 am

User avatar Hello - It is difficult to get a fix on the effectiveness of your meds as you use such small doses. However, you are correct in your observation that your vital signs all fall within the normal range, especially for one with chronic anxiety/agoraphobia, which is most certainly your most important problem at present.

While you said you are taking 1/2 a 25 mg atenolol tablet, which is a low dose, you are taking that 3 times per day if I read your post right. That would mean you are taking a total of 37.5 mg per day. Since atenolol is a drug normally taken once in 24 hours, you are actually getting a decent dose, so your perception that all drugs are less effective for you may not be true in all cases, as the atenolol is still not overriding the amount of adrenaline you are generating because of your anxiety level. Then again, you take a miniscule dose of clonazepam (a drug which works great along with a beta blocker for your kind of chronic anxiety). Your body could be reacting to the low dose by not doing much of anything new. This could be the answer to your question. I would add, however, for what it's worth, that nothing new or worrisome seems to have evolved either. Your chronic level of anxiety is rather high, and that's where the real attention needs to be focused. The chest pains you describe are classic for generalized anxiety and not at all like cardiac pains, so hopefully that wiill be of some reassurance to you.

By all means try and work your way outside and to the doctor's office. I know how difficult this can be, but it is essential that you not self-medicate and that you be certain you're taking the drugs as prescribed. Besides, every trip out to somewhere is a step toward your ultimate freedom from agoraphobia. You're too young to be trapped that way.

Best of luck to you and please do stay in touch.
 JRM - Wed Sep 12, 2007 10:32 am

Thankyou for your reply.
I spoke with my doctor on the phone and he clarified a little bit. He said I can take 1 -1/2 pill of the atenolol 3 times a day as needed. I have been only taking 1 -1/2 pill a day sofar, and only taking 1/4 pill of the clonazepam a day. Both at seperate times. He also said just keep checking my BP for the next fiew days If it doesnt go below 100/60 or my pulse rate doesnt drop below 50 bpm Then keep what I am doing and slowly increase my dosage till I come close to those numbers at rest first thing in the morning. I checked my BP first thing this morning just after waking and it was 114/78 pls was 59 so I think I might just keep at the 1/2 pill a day and see how my body adjusts.
 John Kenyon, CNA - Wed Sep 19, 2007 7:36 am

User avatar You're very welcome.

It sounds like you're starting to adjust and maybe even relax a little. That''s good, as is having a doctor who will work with you on this.

Best of luck. Keep us updated.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here